FDA warns of amputation risk with canagliflozin
The FDA has added a Boxed Warning for the SGLT2 inhibitor canaglifozin to include information on reports of increased leg and foot amputations in patients with type 2 diabetes, based on new data from two large clinical trials.
The Boxed Warning is an update to a May 18, 2016, safety alert for canagliflozin (Invokana, Janssen), which strengthened the existing warning about the risk for acute kidney injury in patients; it is also available in combination with metformin under the brand name Invokamet.
Final results from two clinical trials — CANVAS (Canagliflozin Cardiovascular Assessment Study) and CANVAS-R (A Study of the Effects of Canagliflozin on Renal Endpoints in Adult Participants with Type 2 Diabetes Mellitus) — showed that leg and foot amputations occurred about twice as often in patients treated with canagliflozin compared with patients treated with placebo. Amputations of the toe and middle of the foot were the most common; however, amputations involving the leg, below and above the knee, also occurred. Some patients had more than one amputation, some involving both limbs.
The FDA recommends patients taking canagliflozin notify their health care professional if they develop new pain or tenderness, sores or ulcers, or infections in the legs or feet. Before initiating canagliflozin therapy, health care professionals should consider factors that may predispose patients to the need for amputations, including a history of prior amputation, peripheral vascular disease, neuropathy and diabetic foot ulcers. Monitor patients receiving canagliflozin for the signs and symptoms described above and discontinue canagliflozin if these complications occur.
The FDA encourages health care professionals and patients to report adverse events or side effects related to the use of canagliflozin to the FDA's MedWatch Safety Information and Adverse Event Reporting Program at www.fda.gov/MedWatch/report or 800-332-1088 to request a reporting form.